Alert archive / Tennessee / Flash Flood Warnings in 1998
Flash Flood Warning 53, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 26, 1998, 8:09 AM CDT for Cheatham County, Davidson County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 1998, 8:09 AM CDT (13:09 UTC)
- Expired
- May 26, 1998, 10:10 AM CDT
- In force
- 2 hr
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Cheatham County, TN, Davidson County, TN
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 366 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 261309 FFWBNA TNC021-037-261510- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 809 AM CDT TUE MAY 26 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEATHAM COUNTY IN MIDDLE TENNESSEE DAVIDSON COUNTY IN MIDDLE TENNESSEE * UNTIL 1010 AM CDT * AT 800 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH HEAVY RAINFALL ALONG IN(TERSTATE 40 EXTENDING THROUGH CHEATHAM AND DAVIDSON COUNTIES. RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR WILL OCCUR WITH THESE STORMS. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! MAR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 26, 2:15 AM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, May 26, 2:15 AM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 AM CDT TUE MAY 26 1998
5MA PROFILER DATA INDICATES SHORTWAVE OVER WRN TX AND OK HAS AMPLIFIED
AND IS MORE IN LINE WITH CURRENT ETA ANALYSIS. THIS FEATURE WILL SLIDE
EWD ALONG SFC FNTL BOUNDARY, WHICH IS NOW STALLED OVER TN, AND MOVE WK
SFC REFLECTION INTO SWRN TN BY LATE WED. BASED ON ETA/NGM PCGRIDDS,
THIS WILL BE ACCOMPANIED BY A 850MB/300MB CONVERGENCE/DIVERGENCE.
COUPLET WHICH WILL ENHANCE TSTM POTENTIAL OVER MUCH OF OUR CWA AS IT
SLIDES EASTWARD ACROSS MIDDLE TN LATE TDY AND EARLY TONIGHT. EXPECT
SOMEWHAT OF A REPEAT OF TDYS WEATHER, WITH SOME STORMS BECOMING SVR
WITH HIGH WIND AND HAIL.
SFC FNT, WHICH WAS PARKED NEAR A MEM-MKL-BNA-CSV LINE, WILL PUSH BACK
TO THE NORTH TO NR TN/KY BORDER AS UPPER LVL SHORTWAVE APPROACHES.
THUS, EXPECT SCTD-NUMEROUS TSTMS TO DEVELOP OVER MIDDLE TN TDY,
ESPECIALLY DURING THE AFTERNOON AND EVENING. WILL HAVE TO KEEP
A CLOSE EYE ON ANY HEAVY RAIN THAT MOVES INTO NRN MIDDLE TN AND
MONITOR FOR FFW POTENTIAL, AS KOHX STP INDICATES MOST PLACES NORTH
OF I-40 GOT BTWN 1/2 AND 1 INCHES OF RAIN DURING MONDAYS EVENT.
<<
WOULD PROBABLY KEEP POPS HIGH TDY, IN THE 50-60% RANGE. ALSO,
BLV WE SHOULD DEFINITELY UP THE POPS FOR TUE EVENING (ESPECIALLY
IN AREAS EAST OF I-65). TEND TO PREFER LOWER POPS FOR WED, AS
LOW LVL FLOW BCMS MORE W-NWLY, AND WOULD PROBABLY LOWER POPS MORE
INTO THE 20-30% RANGE.
GUIDANCE TEMPS LOOK OKAY AND PROBABLY WOULDNT DEVIATE TOO MUCH FROM
IT.
BNA 82/65/85/63 6521 COOKEVILLE 82/65/85/63 5621
WINCHESTER 85/67/88/64 5641In the hours before
Local storm report, May 26, 3:56 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
356 AM CDT TUE MAY 26 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM NASHVILLE TN WIND DAMAGE
05/25/98 DAVIDSON ROOF AND SOME BRICKS BLOWN
OFF BUSINESS AT 50TH AND
CHARLOTTE PIKE
0920 PM TN WIND DAMAGE
05/25/98 RUTHERFORD WINDOWS BLOWN OUT ON
HOUSEBOAT ON PERCY PRIEST
LAKE.Special weather statement, May 26, 4:30 AM CDT, 3 hours 39 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-261630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 430 AM CDT TUE MAY 26 1998 FLASH FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR NORTHERN MIDDLE TENNESSEE. SEVERE THUNDERSTORMS ONCE AGAIN A POSSIBILITY IN THE MID-STATE. THUNDERSTORMS DUMPED HEAVY RAIN ACROSS MUCH OF NORTHERN MIDDLE TENNESSEE ON MONDAY. DOPPLER RADAR ESTIMATES INDICATE MANY AREAS LIKELY RECEIVED BETWEEN 1/2 AND 1 INCH...WITH LOCALLY HEAVIER AMOUNTS. MORE THUNDERSTORMS...WITH HEAVY RAIN...ARE EXPECTED TODAY...ESPECIALLY THIS AFTERNOON AND EVENING. SINCE THE GROUND WAS THOROUGHLY SOAKED BY YESTERDAYS RAIN...ANY ADDITIONAL HEAVY RAINFALL WILL QUICKLY LEAD TO RUN-OFF AND INCREASE THE THREAT OF FLASH FLOODING. THEREFORE...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR NORTHERN MIDDLE TENNESSEE...GENERALLY NORTH OF A LINE FROM CAMDEN...TO WAVERLY...NASHVILLE AND SPARTA. THE WATCH ALSO INCLUDES THE CITIES OF CLARKSVILLE...GALLATIN...LEBANON...AND COOKEVILLE. IF YOU LIVE NEAR CREEKS...STREAMS OR OTHER LOW-LYING AREAS SUBJECT TO FLASH FLOODING...YOU SHOULD LISTEN FOR WEATHER UPDATES TODAY AND BE PREPARED TO MOVE TO HIGHER GROUND IF A WARNING IS ISSUED. IN ADDITION TO THE HEAVY RAIN POTENTIAL...THUNDERSTORMS IN MIDDLE TENNESSEE WILL ALSO BRING THE THREAT OF LARGE HAIL AND DAMAGING STRAIGHT-LINE WINDS...AS WELL AS ISOLATED TORNADOES. THEREFORE... IT WOULD BE A GOOD IDEA TO MONITOR NOAA WEATHER RADIO OR LOCAL RADIO OR TELEVISION STATIONS AND LISTEN FOR ANY WARNINGS THAT MIGHT BE ISSUED. THE THREAT FOR SEVERE WEATHER IS EXPECTED TO CONTINUE INTO THE NIGHTTIME HOURS AS WELL.
Special weather statement, May 26, 4:30 AM CDT, 3 hours 39 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-261630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 430 AM CDT TUE MAY 26 1998 FLASH FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR NORTHERN MIDDLE TENNESSEE. SEVERE THUNDERSTORMS ONCE AGAIN A POSSIBILITY IN THE MID-STATE. THUNDERSTORMS DUMPED HEAVY RAIN ACROSS MUCH OF NORTHERN MIDDLE TENNESSEE ON MONDAY. DOPPLER RADAR ESTIMATES INDICATE MANY AREAS LIKELY RECEIVED BETWEEN 1/2 AND 1 INCH...WITH LOCALLY HEAVIER AMOUNTS. MORE THUNDERSTORMS...WITH HEAVY RAIN...ARE EXPECTED TODAY...ESPECIALLY THIS AFTERNOON AND EVENING. SINCE THE GROUND WAS THOROUGHLY SOAKED BY YESTERDAYS RAIN...ANY ADDITIONAL HEAVY RAINFALL WILL QUICKLY LEAD TO RUN-OFF AND INCREASE THE THREAT OF FLASH FLOODING. THEREFORE...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR NORTHERN MIDDLE TENNESSEE...GENERALLY NORTH OF A LINE FROM CAMDEN...TO WAVERLY...NASHVILLE AND SPARTA. THE WATCH ALSO INCLUDES THE CITIES OF CLARKSVILLE...GALLATIN...LEBANON...AND COOKEVILLE. IF YOU LIVE NEAR CREEKS...STREAMS OR OTHER LOW-LYING AREAS SUBJECT TO FLASH FLOODING...YOU SHOULD LISTEN FOR WEATHER UPDATES TODAY AND BE PREPARED TO MOVE TO HIGHER GROUND IF A WARNING IS ISSUED. IN ADDITION TO THE HEAVY RAIN POTENTIAL...THUNDERSTORMS IN MIDDLE TENNESSEE WILL ALSO BRING THE THREAT OF LARGE HAIL AND DAMAGING STRAIGHT-LINE WINDS...AS WELL AS ISOLATED TORNADOES. THEREFORE... IT WOULD BE A GOOD IDEA TO MONITOR NOAA WEATHER RADIO OR LOCAL RADIO OR TELEVISION STATIONS AND LISTEN FOR ANY WARNINGS THAT MIGHT BE ISSUED. THE THREAT FOR SEVERE WEATHER IS EXPECTED TO CONTINUE INTO THE NIGHTTIME HOURS AS WELL.
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:04 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 46 min |
| May 25, 7:17 PM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 48 min |
| May 25, 7:43 PM CDT | Tornado Warning | OHX | Sumner | 47 min |
| May 25, 7:54 PM CDT | Severe Thunderstorm Warning | OHX | Clay | 36 min |
| May 25, 7:55 PM CDT | Severe Thunderstorm Warning | OHX | Dickson | 50 min |
| May 25, 8:11 PM CDT | Severe Thunderstorm Warning | OHX | Macon | 49 min |
| May 25, 8:20 PM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 35 min |
| May 25, 8:32 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 48 min |
| May 25, 8:50 PM CDT | Severe Thunderstorm Warning | OHX | Clay | 35 min |
| May 25, 9:13 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Williamson | 32 min |
| May 25, 9:17 PM CDT | Severe Thunderstorm Warning | OHX | Pickett | 33 min |
| May 25, 9:28 PM CDT | Severe Thunderstorm Warning | OHX | Overton | 32 min |
| May 25, 10:17 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren, White | 33 min |
| May 26, 8:20 AM CDT | Flash Flood Warning | OHX | Sumner, Wilson | 2 hr |
| May 26, 10:03 AM CDT | Flash Flood Warning | OHX | Houston | 92 min |
| May 26, 1:50 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 50 min |
| May 26, 2:25 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 50 min |
| May 26, 2:48 PM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 47 min |
| May 26, 3:30 PM CDT | Tornado Warning | OHX | Lincoln | 35 min |
| May 26, 3:44 PM CDT | Tornado Warning | OHX | Franklin | 46 min |
Nearby
Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.